Pubdate: Thu, 03 Aug 2017
Source: London Free Press (CN ON)
Copyright: 2017 The London Free Press
Author: Heather Rivers
Page: A6


Bootleg fentanyl blamed for five overdoses, two of which didn't
respond to double doses of antidote

WOODSTOCK - Five Oxford County overdoses in the last half of June
likely were caused by a bad batch of heroin, possibly laced with
particularly potent bootleg fentanyl, a health official says.

"Our clients are scared," said Oxford County public health nurse Lisa
Gillespie. "From everything I have heard, bootleg fentanyl has arrived
in Oxford or there is a very bad batch of heroin going around."

Fentanyl is a synthetic opiate narcotic prescribed primarily for
patients with cancer or severe pain.

Heroin, cocaine, oxycodone and other street drugs can be cut with
powdered fentanyl with potentially fatal consequences.

Gillespie said the months of April to June were busy for the health
unit, with five overdoses in the last two weeks of their second quarter.

All five people required double doses of intranasal naloxone, an
antidote to opioid overdose.

"From what people report it is rare that two doses are needed,"
Gillespie said. "In the past, often one dose was enough to reduce the
overdose." But even the double doses didn't work in two of the
overdose cases, and those two people had to be taken to hospital.

"People are reluctant to call 911 due to fear of arrest," Gillespie
said. "Because they needed to do it in two cases, it tells me that the
drug the people consumed was very potent."

Figures on Oxford County opioid overdose deaths in the second half of
2016 and early 2017 aren't available yet. But seven were recorded in
2013, six in 2014, four in 2015 and another four deaths in the first
half of 2016.

More user-friendly intranasal naloxone kits recently replaced the
injectable variety.

People at risk of overdoses, their friends and families can get
intranasal kits free from Oxford County public health, while
injectable kits are available at selected pharmacies.

Woodstock police Deputy Chief Darren Sweazey said it would be naive to
think that powdered fentanyl, likely made overseas and used to cut
other street drugs like heroin, has not hit the city.

"Has it become an issue here? Probably not like other centres," he
said. "But could it? Would it? Certainly it could."

While fentanyl patches have been used for years, powdered fentanyl has
made the situation much worse, he said.

"I certainly applaud the efforts of the pharmacies who carry the
naloxone kits," he said.

Gillespie points to a new law, the Good Samaritan Drug Overdose Act,
which took effect May 4 and protects anyone who calls 911 to report an
overdose from charges of simple possession of a controlled substance
or related charges concerning a pre-trial release, probation order,
conditional sentences or parole violation.

"We want people to feel safe to call 911," Gillespie said. "Naloxone
is a short-term fix, especially with the arrival of bootleg fentanyl.
The two doses in a kit may not be enough to reduce overdose and the
person needs to be assessed at the hospital. It's a life and death

Gillespie said new efforts to combat addiction, like Ontario's first
opioid strategy, means the government is paying more attention.

"It's finally getting the attention it deserves," she said. "Hopefully
there will be real change."
- ---
MAP posted-by: Matt